Osteoporosis Drug Danger

There is a growing number of cases of a disturbing complication to the bone building medications like fosamax. Those taking the drugs are at an increased risk of horrible breakdown of the jaw after dental procedures. This was first noticed perhaps a year and a half ago, but even just now are dentists and oral surgeons taking notice. Now, while this is a very serious side effect, it doesn’t mean the medicines should be stopped. They just need to be used with caution, especially when invasive dental procedures need to be performed. It was a problem that had dentist Bob Deutch very concerned--scratching his head as to what was going on with his patient’s jawbone. Dr. Deutch says, “A patient post-operatively healing perfectly from implant surgery we started to notice there was some osteonecrosis taking place for no apparent reason.” Osteonecrosis--the breakdown of the jaw bone…

“To no avail everything got worse and worse, investigating medications that the person was on and talking to other colleagues finally finding out that this was not an isolating thing but started happening more and more,” recalls Dr. Deutch. The culprit and here’s where it’s really ironic is a group of medicines called the bisphosphanates. They are prescribed to prevent osteoporosis, the thinning of the bones to help maintain bone strength after the menopause and in cancer patients who lose bone rapidly.

We’re talking about blockbuster drugs like fosamax, actonel, and the latest, boniva, and the iv versions like aredia. The problem is becoming more widely publicized now with a growing number of lawsuits. It is not completely clear why exactly this is happening but it believed it effects the cells that normally remove the dead tissue out of the bone, the cells don’t work well and so that leaves the dead tissue and that sets up the problem.

Lucy says, “It was infection, it start to make infection and I came here for operation.” Lucinda was on oral fosamax for 20 years. After she had six teeth pulled, she developed painful jaw osteonecrosis…and had to come to Dr. Alex Greenberg for repair. “We kept pulling bone fragments out…it wouldn’t heal, Dr Greenberg agrees. Lucy says, “It was swollen and I felt it was very bad.”

Finally, after rounds of antibiotics, Lucy healed. The problem is so new, it’s unclear whether stopping the drug in the short run will help. “Patients that need to have dental procedures that are invasive who are taking biphoshonates they should have extractions performed very carefully, preferably by a specialist by an oral surgeon to reduce trauma to the bone and better care of the wound so the extraction site will heal more normally without the complications that we have been seeing with bisphosphanate drugs,” says Dr. Greenberg.

 Some dentists are even refusing to treat patients who are on this class of drugs. Many say, if you need to go on a bisphosphanate, get invasive dentistry done before the medication is started. We should note, there are fewer than 3,000 cases reported, and only 17 percent were among people taking the drug orally. So no, the drugs do not need to be stopped. Talk to your doctor and dentist.


Disclaimer

Featured Specialities:

Featured Doctors:

www.cses.cumc.columbia.edu

 Columbia Center for Shoulder, Elbow and Sports Medicine
Columbia Orthopedic Doctors

622 West 168 Street, PH11-Center
Manhattan North, NY 10032

Call: 888-687-9022

Ferraro Spine & Rehabilitation

Dr. Peter Ferraro, D.C.
Spinal Stenosis Treatment Near Morris County, NJ

224 Midland Ave
Saddle Brook, NJ 07663

Call: 888-797-1692

 Associates in Family Chiropractic & Natural Health Care, P.C.
Spinal Decompression Greenwich, CT

156 East Avenue
Norwalk, CT 06851

Call: (203) 242-0165

MedWell Spine & Neuropathy Center

 MedWell, L.L.C.
Back Pain Paramus, NJ

33 Central Ave
Midland Park, NJ 07432

Call: (888) 820-2250